Women’s Doc: I’m losing my hair, what can I do?

My problem is an embarrassing one for me: I’m losing my hair! It started about three years ago and it just keeps getting worse. Some months it seems to slow down, but other months my drain and brushes are filled with my hair. I have been taking a hair, skin and nail vitamin along with Rogaine, but I really don’t think it’s working. I was taking birth control pills up until last week, but I stopped just in case the pill might have been the cause. It’s still happening! I don’t know what’s wrong because I’m very healthy — I’ve even had my thyroid tested a few years ago and it’s normal. My hair is very thin to begin with, so having it fall out is an even greater concern for me. Everyone is starting to notice! What can I do?

It’s natural to be concerned about hair loss. Hair loss can be caused by genetics, but it also occurs with a variety of other situations. The good news is that with a thorough evaluation, the cause can usually be determined and appropriate treatment started.

Diffuse shedding of normal hairs can follow a major stress, a high fever, a severe infection or a change in hormones, like after having a baby. Hair follicles grow at different rates, and normally we’re losing some hairs and growing others all at the same time. With a major stressful event, the hairs become synchronized, a large number of growing hairs (anagen phase) suddenly enter the dying phase (telogen phase) and that leads to a sudden loss of hair. This usually resolves over time without any specific treatment.

Doc’s Advice 300x279 Womens Doc: Im losing my hair, what can I do?

Women's Doc: I'm losing my hair, what can I do?

A number of drugs can cause hair loss, including heparin, propylthiouracil, warfarin, carbimazole, vitamin A, lithium, beta blockers, colchicine, and amphetamines. Fortunately, the hair usually regrows after the drug is stopped.

It’s also important to look for any underlying metabolic cause such as abnormal thyroid function (both overactive and underactive thyroid) or a deficiency of protein, iron, biotin or zinc. Hair loss can also be seen with lupus erythematosus, HIV infection, syphilis and certain fungal infections of the scalp.

Another cause is trauma to the hair itself. Curlers, rubber bands, tight braiding, permanents and hair dyes can all lead to hair loss. And the habit of pulling or twisting one’s hair can also be responsible. Hair loss is often seen in menopause, especially in the pubic area, in the axillae (armpits), and on the arms and legs, yet many women notice hair growth on their faces. Rare androgen-secreting tumors of the ovary or the adrenal gland can cause a receding hairline as well as deepening of the voice and enlargement of the clitoris.

As you can see, hair loss results from a number of causes, everything from curlers to childbirth. You need a thorough evaluation with a general internist or a dermatologist. In the meantime, if you are concerned about your appearance try a different hairstyle, consider a hat or scarf, or even a wig. Do whatever you need to do to feel your best while sorting out this problem.

MEDICAL DISCLAIMER
The information contained in or made available through This Site cannot replace or substitute for the services of trained professionals in the medical field. We do not recommend any treatment, drug, food or supplement. You should regularly consult a doctor in all matters relating to physical or mental health, particularly concerning any symptoms that may require diagnosis or medical attention.

Subscribe Scroll to Top